Georgia, 2022

Hail in Georgia, May 15, 2022

May 15, 2022 · NWS CHS · 3 events in 1 county or zone

Isolated thunderstorms developed along the Altamaha River in the early afternoon hours. One thunderstorm moved into Long County and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Isolated thunderstorms developed along the Altamaha River in the early afternoon hours. One thunderstorm moved into Long County and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 15, 12:29 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, May 15, 12:29 PM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Charleston SC
129 PM EDT Sun May 15 2022

.SYNOPSIS...
A weak cold front will push offshore late Monday night. High
pressure will gradually build into the region through the end
of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Isolated convection has formed within a noted theta-E axis
across far interior sections, approximately near and west of the
US-301 corridor. Additional isolated convection will form along
the sea breeze closer to the US-17 corridor. These two areas of
convection will more or less merge near and west of I-95 during
the mid and late afternoon.

Satellite imagery also shows some other mesoscale and
convergence boundaries forming, and these too will aid in the
focus for convection to form. Coverage will increase to 30-40%,
and there does remain a risk for small hail, strong and gusty
winds and even locally heavy rains (given a slow storm motion).

Previous discussion...
Today: The forecast area will lie near the western edges of
sub-tropical Atlantic ridging both surface and aloft, while a
lee side trough at the surface and a weak trough inland prevails
aloft.

Temps are off to a rapid rise this morning, already running
about 5-10F warmer than at a similar time yesterday. Temps at
850 mb are progged to climb to 15-16C, and that along with an
expansion of the low level thickness and sufficient insolation
will support a warm afternoon with max temps around 3F or so
above climo. The sea breeze that forms by 12-1 PM will hold
coastal temps down closer to 80F, but the interior locations
will easily reach the mid and upper 80s.

The sea breeze will be the main driver of afternoon convection,
but it does need to break a 2-4C cap. Showers and thunderstorms
look to occur roughly near the US-17 corridor initially, then
spread inland through the afternoon with the progression of the
sea breeze. The most coverage in the 30-40% range will occur
inland from I-95 in Georgia where the best low level theta-E,
moisture depth and low level convergence occurs. Plus with a
southwest steering flow, some additional activity could advance
in from south of the Altamaha River.

CAPE and instability are better than yesterday, but not overly
impressive. In fact, even the strength of the updrafts per the
HREF are rather minimal. So the risk for any severe weather
seems remote. However, if there is some boundary interactions,
since the Wet Bulb Zero drops to near 10K feet and Hail CAPE is
as great as 500 J/kg, there could be small hail in one or two
storms. DCAPE is as much as 800-1000 J/kg far inland, so maybe
some strong winds could also occur in isolated storms. Overall
it looks like thunderstorms would be just general storms, and
not severe.

Tonight: Any lingering convection will quickly dissipate around
sunset as the sea breeze meanders farther inland. Mostly clear
skies will prevail for much of the night as wind fields once
again go calm/light away from the immediate coast in response to
a decoupling of the boundary layer. Some patchy, shallow ground
fog could develop during the early morning Monday, mainly
along/east of I-95 where fog parameters are bit more favorable in
the wake of the sea breeze. Lows will range from the lower-mid
60s inland to the lower 70s at the beaches and Downtown
Charleston.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
A weakening upper trough situated over the Southeastern U.S. will
lift north Monday, pushing a relatively dry cold front offshore
before stalling just offshore the coastal Atlantic. A Bermuda
High will largely dominate the surface pattern. Guidance
depicts isolated showers and thunderstorms Monday
afternoon/evening ahead of the front. Despite some areas of weak
upper forcing across the SC Midlands and the Charleston Quad-
County region, model soundings show slightly decreasing low and
mid-level moisture which will lessen the rainfall coverage. As
the cold front continues to press eastward and eventually
offshore early Tuesday morning, upper forcing along with any
remaining showers will cease. Thus, 20-30% pops are mentioned in
the forecast for a majority of the forecast area through late
Monday.

The front is expected to stall just offshore or along the coast
Tuesday morning. Models still remain quite mixed as the GFS solution
shows hints of convection developing mainly along the coast due to
llvl frontal convergence. This is likely due to models disagreeing
on the location of the stalled front and its proximity to the coast.
However due to the absence of deep moisture, the current forecast
highlights unmentionable pops. This rain-free pattern will continue
into Wednesday as high pressure offshore begins to broaden over the
waters. Model soundings even begin to show signs of a weak
subsidence inversion forming Wednesday, which indicates a stable
environment.

Temperatures feature highs in the upper 80s/low 90s Monday through
Wednesday. Some places south of the Altamaha River could even reach
the mid 90s on Wednesday. Lows will range in the mid 60s inland to
the upper 60s/near 70F along the coast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Quasi-zonal flow will transition to ridging aloft, and high pressure
building at the surface will keep rain chances virtually non-
existent through the week with the next chances for any decent
rainfall not expected until the following weekend ahead of a cold
front. Temperatures look to remain above normal through the period,
with the warmest days to occur Thursday and Friday. Locations across
interior Georgia could see high temps just shy of 100 degrees those
days.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
The HRRR has been showing some risk of TSRA along the sea breeze
at KCHS this afternoon, and not so much so at KSAV. However, the
HREF supports a scenario the other way: a chance at KSAV but not
at KCHS. Since our previous forecast had the latter and it is
still supported by the HREF, that seems the prudent way to go.
Will certainly adjust if necessary, and keeping in mind that any
direct hit from a TSRA would result in temporary flight
restrictions. KJZI seems to have no risk given that the sea
breeze will be inland from that terminal.

All sites have a chance for ground fog late tonight and early
Monday, with a higher probability of reduced visibilities if
rainfall actually does occur. We did not include any
restrictions with the 18Z TAFs, but future TAFs will address
this concern.

Extended Aviation Outlook: VFR conditions are expected to
prevail.

&&

.MARINE...
The sea breeze has already pushed onshore and through
Charleston harbor and will result in SE to S winds around 10 kt
or less, except increasing to 15 kt and a little gusty in the
harbor by mid afternoon. While we can't entirely rule out a
couple of showers or thunderstorms drifting into the coastal
waters, especially along the Georgia coast, odds favor activity
staying over land through the daylight hours.

Previous discussion...
Through Tonight: A typical summer southerly flow regime will
prevail through tonight. South to southwest winds this morning
will back to the south and southeast this afternoon as the sea
breeze develops. Winds will remain at or below 10 kt, except
near the land/sea interface and Charleston Harbor where winds
10-15 kt with gusts to 20 kt will be common. A weak, nocturnal
surge will occur overnight with south winds 10-15 kt. Seas will
average 2-4 ft through the period.

Monday through Friday: A cold front will begin to press into the
local waters late Monday night. Southwest winds will increase
slightly to around 15 knots briefly from Monday evening into into
the overnight period with gusts around 20 kt. Conditions should
remain below Small Craft Advisory criteria, however. Thereafter,
high pressure offshore will prevail and winds will shift out of the
south with speeds generally less than 15 knots. Seas will average 2
to 4 feet.

Rip Currents: A moderate risk of rip currents will be in place
for today due to long period swells and astronomical influences.
Please be informed that there were two rescues from rip currents
at Tybee yesterday. Never go in the water if you can't swim or
know how to escape a rip current.

A moderate risk for rip currents is in place for all beaches
Monday, due to continued onshore flow and swell energy. An
enhanced risk could persist into mid-week.

&&

.TIDES/COASTAL FLOODING...
Another round of coastal flooding is expected with the evening
high tide cycle. Positive departures ~1 ft should persist with
tides in the Charleston Harbor peaking in the minor to possibly
low-end moderate flood level. Water levels at Fort Pulaski could
also peak near minor flood levels. A Coastal Flood Advisory
will be needed for Charleston and Coastal Colleton Counties and
possibly for the far southern South Carolina and Georgia coastal
counties.

Additional minor to perhaps moderate coastal flooding will be
possible during the late evening high tides through at least the
middle of next week as astronomical influences peak, mainly for
Coastal Colleton and Charleston Counties. Although, less favorable
southerly winds should help mitigate the effects of coastal
flooding.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 15, 2:22 PM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
322 PM EDT Sun May 15 2022

SCZ049-050-161930-
Coastal Colleton-Charleston-
322 PM EDT Sun May 15 2022

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Coastal Flooding: There is a risk for additional coastal flooding
this week, mainly during the evening high tide.

Rip Currents: There is a moderate risk for rip currents Monday. An
enhanced risk of rip currents will continue through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048-051-161930-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Jasper-
322 PM EDT Sun May 15 2022

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Coastal Flooding: Minor coastal flooding could occur along portions
of the Georgia and far southern South Carolina coast this evening. A
Coastal Flood Advisory could be needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Coastal Flooding: There is a risk for minor coastal flooding this
week, mainly during evening high tide.

Rip Currents: There is a moderate risk for rip currents Monday. An
enhanced risk of rip currents will continue through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-161930-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
322 PM EDT Sun May 15 2022

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, May 15, 9:26 AM EST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1026 AM EDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     RIP CURRENTS     1 SSE TYBEE ISLAND      31.99N  80.85W
05/14/2022                   CHATHAM            GA   LIFEGUARD

            *** 1 INJ *** TWO PEOPLE WERE CAUGHT IN A RIP CURRENT
            AT 15TH STREET. TYBEE LIFEGUARDS AND THE FIRE AND RESCUE
            WERE IMMEDIATELY ON THE SCENE AND RESCUED BOTH PERSONS.
            ONCE BACK ON SHORE, ONE PERSON COLLAPSED AND WENT
            UNRESPONSIVE. THAT PERSON WAS TAKEN TO THE HOSPITAL, AND
            LATER REPORTED IN STABLE CONDITION AND MOST LIKELY
            RELEASED FROM THE HOSPITAL.

&&

EVENT NUMBER CHS2200502

33
Local storm report, May 15, 9:28 AM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
1028 AM EDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     RIP CURRENTS     1 SSE TYBEE ISLAND      31.99N  80.85W
05/14/2022                   CHATHAM            GA   LIFEGUARD

            *** 1 INJ *** TWO PEOPLE WERE CAUGHT IN A RIP CURRENT
            AT 15TH STREET. TYBEE LIFEGUARDS AND THE FIRE AND RESCUE
            WERE IMMEDIATELY ON THE SCENE AND RESCUED BOTH PERSONS.
            ONCE BACK ON SHORE, ONE PERSON COLLAPSED AND WENT
            UNRESPONSIVE. THAT PERSON WAS TAKEN TO THE HOSPITAL, AND
            LATER REPORTED IN STABLE CONDITION AND MOST LIKELY
            RELEASED FROM THE HOSPITAL. THE RIP CURRENT WAS
            DECSRIBED AS STRONG AND BREAKERS WERE 2-3 FEET,
            OCCASIONALLY AS HIGH AS 4 FEET.

&&

CORRECTED REMARKS

EVENT NUMBER CHS2200502

33

The radar

The Charleston,SC radar (KCLX), 124 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Long

When
May 15, 2:30 PM EST to 2:32 PM EST
Where
Long County, 0.91 mi NW of Bayview
Measured
1 in hail
Reported by
Public
Coordinates
31.710, -81.740

Quarter sized hail was reported in Ludowici.

Hail, Long

When
May 15, 2:43 PM EST to 2:45 PM EST
Where
Long County, 0.91 mi NW of Bayview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.710, -81.740

A trained spotter reported quarter sized hail in Ludowici.

Hail, Long

When
May 15, 3:30 PM EST to 3:32 PM EST
Where
Long County, 3.59 mi SE of Aimar
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
31.750, -81.620

Penny sized hail was reported on Griffin Road near Tibet Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023867, 1023869, 1023870.